MAUDE Adverse Event Report: COOK IRELAND LTD ECHOTIP ULTRA ENDOBRONCHIAL HD ULTRASOUND NEEDLE; FCG KIT, NEEDLE, BIOPSY

COOK IRELAND LTD ECHOTIP ULTRA ENDOBRONCHIAL HD ULTRASOUND NEEDLE; FCG KIT, NEEDLE, BIOPSY
Model Number G53408
Medical Device Problem Code Material Deformation (2976)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 06/07/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
510(k) number: k160229.Cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Information pertaining to section g.1 as follows: importer site contact and address: (b)(4) cook medical incorporated (cmi) 1025 acuff road p.O box 4195 bloomington indiana 47402-4195.Importer site establishment registration number: 3005580113.Investigation is still pending, a follow up report will be submitted to include the investigation conclusions.
 
Event or Problem Description
As reported to customer relations: "at the time to try to puncture the lesion the needle could not trespass the tracheal wall and trying to reach the node the needle finally broke.The doctor changed to a mediglobe needle which is the one he usually uses and could seemingly puncture without problem." additional information received confirming that the needle did not break inside the patient.
 
Event or Problem Description
As reported to customer relations: "at the time to try to puncture the lesion the needle could not trasspase the tracheal wall and trying to reach the node the needle finally broke.The doctor changed to a mediglobe needle which is the one he usually uses and could seemingly puncture without problem.".
 
Additional Manufacturer Narrative
510(k) number: k160229.(b)(4).Exemption number: e2016031.(b)(4).Device evaluation: the echo-hd-22-ebus-p device of lot number c1363291 involved in this complaint was returned for evaluation, with the original packaging.With the information provided, a physical examination and document based investigation was conducted.Additional information was received as follows: for complaints occurring during use (once in contact with endoscope), also ask: if the report involves a kink or bend in the needle, where is this located on the device (handle end or patient end)? n/a.Please describe the location in the body for the intended target site (pancreas, stomach, etc).Pulmón derecho.Please describe the size of the intended target site.32mm diameter.What is the endoscope manufacturer and model number that was used with this device? pentax 1970uk.Was gaining access to the targeted site difficult? yes.Was the endoscope in a flexed or twisted position at any time during the procedure? no.Was needle penetration of the targeted site difficult? yes.Was the stylet in place inside the needle when advancing into the targeted site? yes.How many biopsies were obtained with use of this needle? no, ninguna.Did any section of the device detach inside the patient? no.Was the needle fully retracted when the device was removed from the patient? yes.If not with the device in question, how was the procedure performed and/or finished? the doctor changed to a mediglobe needle which is the one he usually uses and could seemingly puncture without problem.Can you confirm if the needle broke inside the patient? if so was it retrieved and how?: no.Could you elaborate on how the device broke?: the doctor tried to puncture the lession several times and the needle did not cross the mucosa, finally he decides to remove the needle which is disarms outside the patient.The device related to this occurrence underwent a laboratory evaluation on the 22 august 2018.Kink below sheath extender noted.Needle could be advanced and retracted but resistance felt.Complaint is confirmed as the failure was verified in the laboratory.Root cause: a definitive root cause for the customer complaint could not be determined as the exact operational conditions of use could not be replicated in the laboratory setting.However it is possible that the damage occurred during the insertion into the scope.Additionally possible causes may be difficult site penetration or hard lesion, noted in additional information received.A capa has been initiated to document and track the actions taken to investigate and to address kinking or breaking of the sheath at the sheath/sheath extender junction.Document review: components from external suppliers are subject to incoming inspection & have been accepted in cirl.Prior to distribution, all echo-hd-22-ebus-p devices are subjected to functional checks and visual inspection to ensure device integrity.These inspections and functional checks are outlined in internal procedures in place at cirl.The notes section of the instructions for use, which accompanies this device instructs the user to ¿visually inspect with particular attention to kinks, bends and breaks.If an abnormality is detected that would prohibit proper working condition, do not use.¿ there is no evidence to suggest that the customer did not follow the instructions for use.A review of the manufacturing records for echo-hd-22-ebus-p of lot number c1363291 did not reveal any discrepancies that could have contributed to this complaint issue.There is no evidence to suggest that this issue affects the entire lot #c1363291 upon review of complaints this failure mode has not occurred previously with this lot # c1363291.Summary: complaint is confirmed as the failure was verified in the laboratory.The risk associated with this complaint is risk category iii/no risk level.According to the initial reporter, the patient did not require any additional procedures due to this occurrence.Complaints of this nature will continue to be monitored for potential emerging trends.
 
Additional Manufacturer Narrative
510(k) number: k160229.Cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Information pertaining to section g.1 as follows: importer site contact and address: (b)(4).Cook medical incorporated (cmi), 1025 acuff road, p.O box 4195, bloomington, indiana 47402-4195.Importer site establishment registration number: (b)(4).This follow up report is being submitted to cancel the initial mdr report.A conservative approach was taken in initially assessing this complaint and was originally reported under the malfunction precedence of ¿distal needle breakage¿.Additional information was received following the laboratory evaluation to confirm that the needle was not broken and that a proximal kink was present.A serious deterioration in the state of health of the patient was not reported in this case.Based on the information provided in this complaint, the risk has been established within the file.This event has been re-assessed and this report is to notify the fda that this event no longer meets the fda reporting criteria of a malfunction report as per section 803.50 of 21 cfr 803- overall risk assessed as category iia (low).
 
Event or Problem Description
This follow up mdr report is being submitted to cancel the initial mdr report.Additional information was received following the laboratory evaluation to confirm that the needle was not broken and a proximal kink was present.Overall risk assessed as category iia (low).As reported to customer relations: "at the time they try to puncture the lesion, the needle could not trasspase the tracheal wall and trying to reach the node the needle finally broke.The doctor changed to a mediglobe needle which is the one he usually uses and could seemingly puncture without problem.".

Brand Name
ECHOTIP ULTRA ENDOBRONCHIAL HD ULTRASOUND NEEDLE
Common Device Name
FCG KIT, NEEDLE, BIOPSY
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
MDR Report Key7726195
Report Number3001845648-2018-00342
Device Sequence Number19058575
Product Code FCG
UDI-Device Identifier00827002534087
UDI-Public(01)00827002534087(17)200602(10)C1363291
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/24/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/02/2020
Device Model NumberG53408
Device Catalogue NumberECHO-HD-22-EBUS-P
Device Lot NumberC1363291
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/15/2018
Was the Report Sent to FDA? No
Distributor Facility Aware Date07/27/2018
Event Location Hospital
Initial Date Received by Manufacturer 07/02/2018
Supplement Date Received by Manufacturer07/02/2018
07/02/2018
Initial Report FDA Received Date07/27/2018
Supplement Report FDA Received Date08/24/2018
09/18/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age72 YR
Patient Weight76